Florida, 2021Lightning Strike in Florida, July 3, 2021
July 3, 2021 · NWS MLB · 1 event in 1 county or zone
A man on Melbourne Beach was struck by lightning as a thunderstorm moved from the mainland to the barrier island and offshore. The man was injured, but survived.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man on Melbourne Beach was struck by lightning as a thunderstorm moved from the mainland to the barrier island and offshore. The man was injured, but survived.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 3, 9:09 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 3, 9:09 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1009 AM EDT Sat Jul 3 2021
.DISCUSSION...
...Soggy Weather Pattern to Continue Through the Holiday Weekend...
...Potential for Elsa to Impact East Central Florida Increasing...
High coverage of showers already this morning basically from
Kissimmee-Rockledge northward associated with lift from a surface
trough and a very moist airmass. This should continue across
these areas but will also gradually expand to the south the rest
of this morning and afternoon with highest potential for storms
the through mid-afternoon for areas south of the Rockledge-
Kissimmee line where there has been less cloud cover.
To the north, ongoing precip and cloud cover looks to have
stabilized the environment for the time being, but there could
still be some storms develop this afternoon into early evening,
especially if some breaks in the clouds can be achieved.
Update this morning expanded the higher rain chances farther south
in the near-term and also nudged high temps downward a degree or
two across northern areas with ongoing precip/clouds. Rain chances
remain at 60-70% areawide today.
&&
.AVIATION...
Expanding coverage of showers from north to south the rest of this
morning with a few TSRA also starting to develop. Coverage and
intensity of showers and storms will also ramp up as diurnal
heating kicks with highest potential for storms this morning into
early afternoon from MLB-SUA where there has been less cloud
cover so far. IFR VSBYs and G30-35kt expected with the more
intense fast-moving precip cores today.
&&
.MARINE...
Today-tonight (modified previous)...With a surface trough to the
north and the Atlantic ridge axis well to the south, WSW-W flow
will continue with wind speeds 15 kt this morning before diminishing
to 10-15 kt. Seas 2ft near shore and 3-4ft well offshore. Concern
continues for strong storms moving from W-E across inland lakes,
the Intracoastal and near shore Atlantic waters this afternoon and
early evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 84 74 86 73 / 70 40 70 40
MCO 86 74 89 74 / 70 30 60 30
MLB 88 74 89 75 / 70 30 50 30
VRB 90 73 89 75 / 70 30 40 40
LEE 84 74 87 74 / 70 40 60 30
SFB 84 75 88 74 / 70 30 60 30
ORL 85 76 89 75 / 70 30 60 30
FPR 91 73 90 75 / 60 30 40 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Combs/Sedlock/Haley/Rodriguez
Hazardous weather outlook, Jul 3, 10:27 AM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1127 AM EDT Sat Jul 3 2021
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-032000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1127 AM EDT Sat Jul 3 2021
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Moist, deep layer southwest to west flow will continue over the
Florida peninsula today, ahead of a weak surface trough sagging
toward north Florida. Showers will become widespread through this
afternoon, along with isolated to scattered thunderstorms.
Today's showers and storms will move rapidly east at 20 to 25 mph
and will be capable of producing wind gusts to around 45 mph,
cloud to ground lightning strikes, and torrential downpours, which
could result in up to 2 inches of rainfall in locations that
receive multiple rounds of storms. Move indoors to safety at the
first sign of threatening skies, or if you hear thunder.
.RIP CURRENT IMPACT...
A Moderate risk for life-threatening rip currents continues at
the central Florida Atlantic beaches. While rip currents will be
present all day, the risk will be highest through about 1230 PM
this afternoon, and again after 700 PM this evening due to tidal
effects. Remember to swim only within sight of a lifeguard. and
never enter the ocean alone.
.MARINE THUNDERSTORM GUST IMPACT...
Stronger storms today will have the potential to produce wind
gusts of 35 knots or a little higher over inland lakes, the
Intracoastal Waterway and adjacent Atlantic from this morning
through around sunset. Frequent lightning and locally higher
waves are also likely. Boaters should be on the lookout for
storms approaching quickly from the west at around 20 knots.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Numerous showers and isolated to scattered lightning storms are
expected each afternoon and early evening through this weekend and
early next week. Cloud to ground lightning strikes, torrential
rainfall and gusty winds remain the main storm threats. A moderate
risk of dangerous rip currents is expected to continue into next
week.
Tropical Cyclone Elsa, currently over the eastern Caribbean Sea,
is forecast to make its closest approach to east central Florida
Tuesday through early Wednesday. While the exact track and
specific impacts to the local area are still uncertain at this
time, the threat for at least some impact from winds, squalls and
heavy rainfall is increasing. The potential for isolated tornadoes
may also manifest itself, depending upon whether the center of
the cyclone is west of the area as it moves northward.
Residents and visitors should continue to monitor the latest
forecasts for Elsa. Ensure your hurricane supply kit and plan of
action are up to date as early as possible, before the system gets
closer. Don't wait until the last minute before having sufficient
non-perishable supplies on hand.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
Combs/Cristaldi
Lightning, Brevard
- When
- July 3, 11:19 AM EST
- Where
- Brevard County, 1.84 mi SE of Melbourne Beach
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 28.050, -80.550
A man was struck by lightning while fishing on the beach at Spessard Holland South Beach Park in Melbourne Beach. The man was taken to a local hospital with injuries. The associated isolated thunderstorm moved from the mainland across the barrier island to the Atlantic while producing occasional cloud to ground lightning strikes.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf and Strong Wind in American Samoa, July 3 to 7, 2021$1.4 million · 4 events
- Debris Flow in Colorado, July 3, 2021$100,000 · 1 event
- Flash Flood in New Mexico, July 3, 2021$30,000 · 1 event
- Hail in North Dakota, July 3, 2021$20,000 · 1.5 in hail · 3 events
- Hail and Damaging Winds in North Dakota, July 3, 20211.25 in hail · 11 events
- Flash Flooding and Dust Storm in Arizona, July 3 to 4, 202151 kt wind · 10 events
- Tornadoes and Hail in Colorado, July 3, 2021EF0 · 6 events
- Coastal Flood and Damaging Winds in Puerto Rico, July 3 to 4, 2021$3,000 · 4 events
- Hail and Damaging Wind in South Dakota, July 3, 20211 in hail · 4 events
- Hail in South Dakota, July 3, 20211 in hail · 3 events
- Flash Flooding in Arizona, July 3, 20213 events
- Hail and Heavy Rain in Colorado, July 3, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957816.